Alert archive / Maine / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 77, NWS Gray, ME

August 3, 2018York County, Maine; Strafford County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Aug 3, 2018, 5:48 PM EDT for York County, Maine; Strafford County, New Hampshire. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2018, 5:48 PM EDT (21:48 UTC)
Expired
Aug 3, 2018, 6:30 PM EDT
In force
42 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties York County, ME, Strafford County, NH

The radar

The Portland,ME radar (KGYX), 76 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:16 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 3, 3:16 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Gray ME
316 PM EDT Fri Aug 3 2018

.SYNOPSIS...
A trough of low pressure is approaching New England from the
west. Ahead of this trough, a warm and humid air mass is in
place. Showers and thunderstorms are expected through tonight
and into Saturday until the trough finally moves through
Saturday evening.

&&

.NEAR TERM /TONIGHT/...
A warm front stretches across central New Hampshire and into the
foothills of western Maine. Along and south of this warm front a
warm and humid air mass exists with deep tropical moisture in
place. North of the warm front, clouds have kept temperatures
down and humidity is not quite as high. Within the warm sector
south of the front, expect scattered thunderstorms with
torrential downpours and possibly a few strong downbursts. This
activity will be most likely along and just south of the warm
front, with the trailing stratiform rain blowing off to the
north northeast across the warm front into northern New
Hampshire and northwest Maine. It is this area along and north
of the warm front that the greatest potential rainfall exists,
as rounds of storms south of the front likely lead to a more
persistent rain north of the front through the night while areas
south will see more intermittent rainfall. Training of storms
along the front will also pose a risk for flash flooding.
Because of this increased risk, we have issued a Flash Flood
Watch for western and northern New Hampshire as well as the
northwest corner of Maine where the greatest threat for heavy
rainfall exists. Although storm intensity will likely wane
overnight, we do expect some storms to continue as an upper
trough approaches and begins to bring more synoptic scale lift.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
Upper trough crosses the area on Saturday, with a more classic
intersecting warm/cold front feature beginning to develop. North
of the warm front a steadier rain will continue, while to the
south a line of storms may form again especially during the
afternoon as the cold front advances east into the warm and
humid air mass. The flash flooding threat will continue until
this cold front/trough moves through the area Saturday evening.
Temperatures will be cooler on Saturday mainly due to cloud
cover. Humidity will still be quite high. We should see some
clearing Saturday night with temperatures dropping into the 60s
with a little bit less humidity.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...

Upper level convergence will lead to strong subsidence and high
pressure Sunday into Monday. It will be heating up Sunday into
Monday. A sea breeze will keep coastal areas slightly cooler on
Sunday and high temperatures will climb to the low 90s in
southern areas and upper 80s in northern areas by Monday.

An upper level trough will move eastwards out of the midwest on
Tuesday driving a surface cold front through the region
Wednesday into Thursday. The front will slowly move through with
widespread showers and thunderstorms. Behind the front
temperatures will return to more seasonable levels.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Short Term...Expect scattered thunderstorms across southern New
Hampshire and southwest Maine this evening and isolated storms
tonight. Further north a steady rain may develop and bring
prolonged MVFR conditions. There is a chance that ocean
fog/clouds develop this evening into tonight with the humid air
mass over the waters. If this occurs, coastal locations may see
IFR or worse conditions develop, with Rockland being the most
likely terminal affected. These clouds and fog would clear out a
bit Saturday morning, but a full clearing may not occur until
the cold front moves through Saturday evening.

Long Term...VFR conditions will remain through the weekend with
hot and humid conditions. A cold front will cross the region on
Wednesday with scattered showers.

&&

.MARINE...
Short Term...Light southwesterly flow over the Gulf of Maine
shifts to west behind a cold front Saturday night.

Long Term... High pressure will build into the region for the
weekend with calm wind and seas. Increasing southwesterly flow
mid week ahead of a cold front moving through Wednesday into
Thursday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flash Flood Watch through Saturday afternoon for MEZ007-008-
     012.
     Heat Advisory until 7 PM EDT this evening for MEZ023.
NH...Flash Flood Watch through Saturday afternoon for NHZ001>009-
     011-015.
     Heat Advisory until 7 PM EDT this evening for NHZ010-012>014.
MARINE...None.

&&

NEAR TERM...Kimble
SHORT TERM...Kimble
LONG TERM...Curtis/Schroeter
Hazardous weather outlook, Aug 3, 2:59 PM EDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
259 PM EDT Fri Aug 3 2018

MEZ023-NHZ010-012>014-041900-
Coastal York-Strafford-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-
259 PM EDT Fri Aug 3 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Maine, central New
Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Expect scattered showers and thunderstorms today and tonight as a
frontal boundary approaches the region. The thunderstorms could
damaging winds and locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The scattered showers and thunderstorms will continue Saturday into
Sat night as an upper trof moves into the region. The thunderstorms
could produce heavy downpours and lead to localized flash flooding.

Fair weather but very warm and humid conditions remain Sunday into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ009-013-014-018>022-024>028-041900-
Central Somerset-Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
259 PM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine and western Maine.

.DAY ONE...This Afternoon and Tonight.

Expect scattered showers and thunderstorms today and tonight as a
frontal boundary approaches the region. The thunderstorms could
produce damaging winds and locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The scattered showers and thunderstorms will continue Saturday into
Sat night as an upper trof moves into the region. The thunderstorms
could produce heavy downpours and lead to localized flash flooding.

Fair weather but very warm and humid conditions remain Sunday into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007-008-012-NHZ001>009-011-015-041900-
Northern Oxford-Northern Franklin-Southern Oxford-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Cheshire-
Western And Central Hillsborough-
259 PM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Expect scattered showers and thunderstorms today and tonight as a
frontal boundary approaches the region. The thunderstorms could
produce damaging winds and locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

The scattered showers and thunderstorms will continue Saturday into
Sat night as an upper trof moves into the region. The thunderstorms
could produce heavy downpours and lead to localized flash flooding.

Fair weather but very warm and humid conditions remain Sunday into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-041900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
259 PM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will move through the waters this evening.
Some thunderstorms may contain damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 3, 4:42 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
442 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     BELMONT                 43.45N  71.48W
08/03/2018                   BELKNAP            NH   AMATEUR RADIO

            TREES AND WIRES DOWN CLARK STREET

&&

EVENT NUMBER GYX1803386

CURTIS
Special weather statement, Aug 3, 4:43 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Gray ME
443 PM EDT FRI AUG 3 2018

NHZ011-015-032130-
Western And Central Hillsborough-Cheshire-
443 PM EDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHESHIRE AND WEST
CENTRAL HILLSBOROUGH COUNTIES...

At 443 PM EDT, a strong thunderstorm was located over Fitzwilliam, or
near Jaffrey, moving north at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jaffrey, Peterborough, Rindge, Dublin, Richmond, Harrisville, Nelson,
Marlborough, Fitzwilliam, Troy, Roxbury and Hancock.

This also includes...
  Mount Monadnock.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4272 7217 4273 7226 4301 7217 4292 7188
      4272 7210
TIME...MOT...LOC 2043Z 200DEG 13KT 4277 7215
Local storm report, Aug 3, 4:59 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
459 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     1 SSW BELMONT           43.43N  71.49W
08/03/2018                   BELKNAP            NH   AMATEUR RADIO

            MULTIPLE TREES AND WIRES DOWN 208 SHAKER RD BELMONT NH.

&&

CORRECTED FATALITIES...INJURIES

EVENT NUMBER GYX1803388

BROWN
Local storm report, Aug 3, 5:02 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
502 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     GILMANTON               43.42N  71.42W
08/03/2018                   BELKNAP            NH   AMATEUR RADIO

            TREES ON HOUSES.

&&

EVENT NUMBER GYX1803389

BROWN
Local storm report, Aug 3, 5:39 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
539 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     FLASH FLOOD      MANCHESTER              42.98N  71.44W
08/03/2018                   HILLSBOROUGH       NH   SHERIFF OFFICE

            MULTIPLE VEHICLES STRANDED DUE TO FLOODIN ON BEECH ST
            IN MANCHESTER

&&

EVENT NUMBER GYX1803390

BROWN
Special weather statement, Aug 3, 5:44 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Gray ME
544 PM EDT FRI AUG 3 2018

MEZ019-032215-
Interior Cumberland-
544 PM EDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CUMBERLAND COUNTY...

At 544 PM EDT, a strong thunderstorm was located near Raymond, or 11
miles northwest of Westbrook, moving northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cumberland, Gorham, Falmouth, Gray, Raymond, Standish, Casco, Frye
Island, Windham, New Gloucester, Pownal, North Yarmouth and Sebago.

This includes Interstate 95 between mile markers 56 and 71.

This also includes...
  Sebago Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4370 7043 4382 7062 4400 7043 4399 7041
      4400 7039 4399 7037 4400 7035 4400 7028
      4389 7014
TIME...MOT...LOC 2144Z 219DEG 30KT 4382 7046

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:56 AM EDTHeat AdvisoryGYXYork10 hr
Aug 3, 2:12 PM EDTSpecial Weather StatementGYXYork48 min
Aug 3, 2:50 PM EDTFlash Flood WatchGYXFranklin, Oxford, Somerset23 hr
Aug 3, 4:07 PM EDTSevere Thunderstorm WarningGYXYork38 min
Aug 3, 4:40 PM EDTSpecial Weather StatementGYXSagadahoc35 min
Aug 3, 5:24 PM EDTSevere Thunderstorm WarningGYXCumberland, York66 min
Aug 3, 5:40 PM EDTFlash Flood WarningGYXYork118 min
Aug 3, 5:44 PM EDTSpecial Weather StatementGYXCumberland31 min
Aug 3, 5:48 PM EDTAreal Flood AdvisoryGYXCumberland, York3 hr
Aug 3, 5:59 PM EDTFlash Flood WarningGYXCumberland, York2 hr
Aug 3, 6:09 PM EDTSpecial Marine WarningGYX66 min
Aug 3, 10:48 AM EDTSpecial Weather StatementGYXCheshire57 min
Aug 3, 11:44 AM EDTSpecial Weather StatementGYXHillsborough46 min
Aug 3, 1:01 PM EDTSpecial Weather StatementGYXRockingham44 min
Aug 3, 1:34 PM EDTSpecial Weather StatementGYXStrafford41 min
Aug 3, 1:41 PM EDTSevere Thunderstorm WarningGYXRockingham, Strafford32 min
Aug 3, 3:01 PM EDTSpecial Weather StatementGYXCheshire, Sullivan44 min
Aug 3, 3:15 PM EDTSevere Thunderstorm WarningGYXCheshire, Merrimack, Sullivan45 min
Aug 3, 3:20 PM EDTTornado WarningGYXCheshire40 min
Aug 3, 3:25 PM EDTFlash Flood WarningGYXCheshire, Grafton, Hillsborough, Merrimack, Sullivan4 hr
Aug 3, 3:37 PM EDTSevere Thunderstorm WarningGYXBelknap, Merrimack38 min
Aug 3, 3:47 PM EDTTornado WarningGYXMerrimack28 min
Aug 3, 3:57 PM EDTSevere Thunderstorm WarningGYXCheshire48 min
Aug 3, 4:00 PM EDTSpecial Weather StatementGYXRockingham30 min
Aug 3, 4:08 PM EDTFlash Flood WarningGYXBelknap, Merrimack3 hr
Aug 3, 4:13 PM EDTSevere Thunderstorm WarningGYXBelknap, Merrimack47 min
Aug 3, 4:22 PM EDTAreal Flood AdvisoryGYXHillsborough, Merrimack, Rockingham, Strafford113 min
Aug 3, 4:31 PM EDTSevere Thunderstorm WarningGYXHillsborough, Merrimack, Rockingham, Strafford20 min
Aug 3, 4:43 PM EDTSpecial Weather StatementGYXCheshire47 min
Aug 3, 4:49 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Merrimack, Rockingham, Strafford41 min
Aug 3, 5:12 PM EDTSevere Thunderstorm WarningGYXHillsborough, Merrimack, Rockingham43 min
Aug 3, 5:26 PM EDTTornado WarningGYXRockingham, Strafford34 min
Aug 3, 5:36 PM EDTFlash Flood WarningGYXHillsborough, Merrimack, Rockingham3 hr
Aug 3, 6:28 PM EDTAreal Flood AdvisoryGYXCheshire, Hillsborough3 hr
Aug 3, 7:17 PM EDTSpecial Weather StatementGYXRockingham28 min

Nearby

Severe Thunderstorm Warnings in Maine, 2018Severe Thunderstorm Warnings in New Hampshire, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.